Alert archive / Ohio / Tornado Warnings in 2024
Tornado Warning 36, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Apr 17, 2024, 5:33 PM EDT for Licking County, Ohio. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2024, 5:33 PM EDT (21:33 UTC)
- Expired
- Apr 17, 2024, 5:43 PM EDT
- In force
- 10 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Licking County, OH
The radar
The Cincinnati radar (KILN), 130 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 12:18 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 412 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
932
WFUS51 KILN 172133
TORILN
OHC089-172200-
/O.NEW.KILN.TO.W.0036.240417T2133Z-240417T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
533 PM EDT Wed Apr 17 2024
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Northwestern Licking County in central Ohio...
* Until 600 PM EDT.
* At 533 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Johnstown, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Johnstown and Fredonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4012 8275 4017 8275 4022 8247 4012 8247
TIME...MOT...LOC 2133Z 261DEG 32KT 4015 8272
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
McGinnis1 follow-up statement
491 WWUS51 KILN 172143 SVSILN Severe Weather Statement National Weather Service Wilmington OH 543 PM EDT Wed Apr 17 2024 OHC089-172153- /O.CAN.KILN.TO.W.0036.000000T0000Z-240417T2200Z/ Licking OH- 543 PM EDT Wed Apr 17 2024 ...THE TORNADO WARNING FOR NORTHWESTERN LICKING COUNTY IS CANCELLED... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A Tornado Watch remains in effect until 700 PM EDT for central Ohio. Please report previous tornadoes, wind damage or hail to the National Weather Service by going to our website at weather.gov/iln and submitting your report via social media. && LAT...LON 4012 8275 4017 8275 4022 8247 4012 8247 TIME...MOT...LOC 2142Z 261DEG 32KT 4016 8260 $$ McGinnis
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Apr 17, 3:12 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Apr 17, 3:12 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 312 PM EDT Wed Apr 17 2024 .SYNOPSIS... The area dries out through Thursday afternoon before the next system moves into the Ohio Valley, bringing renewed chances for rain and thunderstorms. After this system moves through, there will be a notable cool down over the weekend, before temperatures rebound slightly next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... The cold front will have moved through the area at the start of the near term period, heralding in a ~10 degree drop in Tds. Winds remain elevated through sunset Wednesday evening, then decrease in intensity and shift to out of the west. Weak ridging and subsidence behind the parent shortwave help clear skies during the overnight areas. Overnight lows drop to the low 50s. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... The weak ridging slowly moves east out of the region, with mostly sunny Thursday morning skies being slowly replaced with high clouds by Thursday late afternoon ahead of the next shortwave system. The attendant weak surface low moves up from the Ozarks region, bringing another push of theta-e through the region late Thursday evening. Right now, high temperatures in the low 80s along the Ohio River and highs in the mid 70s across central Ohio. 12 and 18z CAM runs indicate a multicell cluster off to our west quickly congealing into a (possibly bowing?) line as it moves through out area. Right now, the higher severe threat appears to be closer to the Tri- State, where forcing with the shortwave is a bit stronger. In terms of hazards, primary concerns will be damaging winds and large hail. With that being said... time of arrival is still a bit up in the air and there is some question as to whether the line arrives late enough in the evening that available instability will be diminished. Continued high moisture content suggests efficient rain rates and the possibility for isolated areas of flooding. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Lingering showers and embedded thunderstorms on Friday will taper off from the west through morning and into early afternoon as the mid level short wave moves off to the east. A west to northwest flow pattern will then set up aloft heading into the weekend and remain in place across the region through the first part of next week. Surface high pressure over the northern Plains will nose down into the Ohio Valley and then slowly shift southeast into the southeast US through Monday. This will result in dry but cool conditions across our area for Saturday through Monday. Daytimes highs will be in in the 50s to lower 60s with overnight lows down into the 30s. There will be the potential for some frost conditions both Saturday and Sunday nights. Mid level energy will drop southeast into the region Tuesday into Wednesday, bringing the next chance for some showers and perhaps a thunderstorms Temperatures will moderate a bit with highs both days in the 60s. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... A line of storms ahead of a cold front currently moving into northwest Ohio will continue eastward this afternoon. All site (except KCVG/KLUK) has a period of TSRA when storms are forecast to move through. For the two southern sites, confidence is lower that storms will reach that far south, so opted to keep TAFs cleaner for the time being. Outside of storms, CIGs have cleared up to a scattered deck of stratocu and will continue clearing through the evening hours. Strong southwesterly winds, gusting to 35 knots, shift to out of the west after frontal passage. Winds remain elevated through the afternoon but will decrease around sunset. Clouds continue to decrease into the overnight hours and VFR conditions should prevail into Thursday morning. Some hi-res guidance hints at patchy fog development in southwest Ohio/ northern Kentucky after winds die down, however, doesn't look to be widespread or dense, therefore have not included in TAFs. OUTLOOK...Showers and thunderstorms with MVFR CIGs/VSBYs are possible Thursday evening into Friday. Wind gusts around 30 knots are possible Friday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...CA NEAR TERM...CA SHORT TERM...CA LONG TERM...JGL AVIATION...CA
Hazardous weather outlook, Apr 17, 10:53 AM EDT, 6 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 1053 AM EDT Wed Apr 17 2024 KYZ097>100-OHZ078-079-081-088-181000- Bracken-Robertson-Mason-Lewis-Clermont-Brown-Adams-Scioto- 1053 AM EDT Wed Apr 17 2024 This Hazardous Weather Outlook is for northeast Kentucky, northern Kentucky, south central Ohio and southwest Ohio. .DAY ONE...This afternoon and tonight. Breezy south winds will gust to around 40 mph at times this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ066-073>075-080-KYZ089>096-OHZ077-181000- Franklin-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone- Kenton-Campbell-Owen-Grant-Pendleton-Hamilton- 1053 AM EDT Wed Apr 17 2024 This Hazardous Weather Outlook is for southeast Indiana, northern Kentucky and southwest Ohio. .DAY ONE...This afternoon and tonight. Breezy south winds will gust to around 40 mph at times this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of showers and storms is likely late Thursday evening. A few strong to severe storms will be possible, with gusty to damaging winds being the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late Thursday evening. INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-070>074-080- 082-181000- Wayne-Fayette-Union-Hardin-Mercer-Auglaize-Darke-Shelby-Logan- Delaware-Miami-Champaign-Clark-Madison-Franklin-Licking-Preble- Montgomery-Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross- Hocking-Highland-Pike- 1053 AM EDT Wed Apr 17 2024 This Hazardous Weather Outlook is for east central Indiana, central Ohio, south central Ohio, southwest Ohio and west central Ohio. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected to develop this afternoon. Some of these thunderstorms may be severe. Primary threats include strong/damaging winds and large hail. A tornado or two cannot be ruled out. Outside of the the thunderstorms, breezy south winds will gust to around 40 mph at times this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Areas of frost or patchy frost will be possible both Saturday night and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Special weather statement, Apr 17, 5:13 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
513 PM EDT Wed Apr 17 2024
OHZ052>054-172145-
Champaign OH-Madison OH-Clark OH-
513 PM EDT Wed Apr 17 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CHAMPAIGN...MADISON
AND CLARK COUNTIES IN CENTRAL OHIO THROUGH 545 PM EDT...
At 512 PM EDT, a strong thunderstorm was located near Choctaw Lake,
moving east at 40 mph.
HAZARD...Wind gusts up to 45 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
London, Jefferson, Plain City, West Jefferson, Choctaw Lake,
Harmony, Brighton, Lafayette, South Vienna, Catawba, Amity,
Rosedale, Resaca, Catawba Station, Plumwood, and Powhattan.
This includes I-70 in Ohio between mile markers 61 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Tornado Watch remains in effect until 700 PM EDT for central and
west central Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4010 8320 4005 8321 4005 8326 4001 8325
4000 8326 3999 8325 3997 8325 3995 8324
3990 8329 3990 8371 4004 8370 4011 8328
4011 8321
TIME...MOT...LOC 2112Z 256DEG 35KT 3998 8359
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH
HatzosLocal storm report, Apr 17, 5:15 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
515 PM EDT Wed Apr 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Hail 3 SE Dublin 40.10N 83.09W
04/17/2024 M1.00 Inch Franklin OH Emergency Mngr
&&
NWSLocal storm report, Apr 17, 5:19 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
519 PM EDT Wed Apr 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM Hail 3 SE Dublin 40.09N 83.09W
04/17/2024 E0.88 Inch Franklin OH Amateur Radio
&&
NWSSpecial weather statement, Apr 17, 5:25 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
525 PM EDT Wed Apr 17 2024
OHZ054-063-172200-
Fayette OH-Madison OH-
525 PM EDT Wed Apr 17 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN FAYETTE AND
SOUTHERN MADISON COUNTIES THROUGH 600 PM EDT...
At 525 PM EDT, a strong thunderstorm was located over Jeffersonville,
moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
Mount Sterling, Jeffersonville, Bloomingburg, South Solon, Midway,
Milledgeville, Octa, Chenoweth, Interstate 71 at State Route 38,
Madison Mills, Bookwalter, Interstate 71 at US Route 35,
Pancoastburg, and Shady Grove.
This includes I-71 in Ohio between mile markers 63 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Tornado Watch remains in effect until 700 PM EDT for central Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3967 8325 3959 8327 3956 8365 3973 8364
3982 8333 3974 8325
TIME...MOT...LOC 2125Z 255DEG 34KT 3965 8360
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HatzosLocal storm report, Apr 17, 5:30 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
530 PM EDT Wed Apr 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Hail Westerville 40.12N 82.92W
04/17/2024 M0.75 Inch Franklin OH Trained Spotter
&&
ANLocal storm report, Apr 17, 5:32 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Wilmington OH
532 PM EDT Wed Apr 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Hail 3 SSW Galena 40.18N 82.90W
04/17/2024 M0.50 Inch Delaware OH Amateur Radio
&&
ANThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 1:17 PM EDT | Special Weather Statement | ILN | Mercer | 28 min |
| Apr 17, 1:37 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Mercer | 38 min |
| Apr 17, 2:07 PM EDT | Special Weather Statement | ILN | Auglaize, Shelby | 38 min |
| Apr 17, 2:26 PM EDT | Special Weather Statement | ILN | Darke | 34 min |
| Apr 17, 2:27 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Hardin | 48 min |
| Apr 17, 2:36 PM EDT | Severe Thunderstorm Warning | ILN | Darke, Miami, Shelby | 39 min |
| Apr 17, 2:45 PM EDT | Special Weather Statement | ILN | Logan | 30 min |
| Apr 17, 3:01 PM EDT | Special Weather Statement | ILN | Miami | 29 min |
| Apr 17, 3:10 PM EDT | Special Weather Statement | ILN | Hardin | 35 min |
| Apr 17, 3:21 PM EDT | Severe Thunderstorm Warning | ILN | Champaign, Miami, Shelby | 39 min |
| Apr 17, 3:34 PM EDT | Severe Thunderstorm Warning | ILN | Hardin, Logan | 24 min |
| Apr 17, 3:49 PM EDT | Special Weather Statement | ILN | Logan | 26 min |
| Apr 17, 3:56 PM EDT | Special Weather Statement | ILN | Champaign, Miami | 34 min |
| Apr 17, 4:02 PM EDT | Severe Thunderstorm Warning | ILN | Champaign, Madison, Union | 43 min |
| Apr 17, 4:04 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Logan, Union | 41 min |
| Apr 17, 4:21 PM EDT | Tornado Warning | ILN | Champaign, Madison, Union | 24 min |
| Apr 17, 4:30 PM EDT | Severe Thunderstorm Warning | ILN | Champaign, Clark, Madison | 30 min |
| Apr 17, 4:40 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Franklin, Madison, Union | 50 min |
| Apr 17, 5:13 PM EDT | Special Weather Statement | ILN | Madison | 32 min |
| Apr 17, 5:15 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Franklin, Licking | 60 min |
| Apr 17, 5:25 PM EDT | Special Weather Statement | ILN | Fayette | 35 min |
| Apr 17, 5:35 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Madison, Pickaway | 25 min |
| Apr 17, 5:50 PM EDT | Severe Thunderstorm Warning | ILN | Licking | 35 min |
| Apr 17, 5:53 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Franklin, Pickaway | 52 min |
| Apr 17, 6:15 PM EDT | Special Weather Statement | ILN | Pickaway | 30 min |
| Apr 17, 6:18 PM EDT | Special Weather Statement | ILN | Fairfield | 27 min |
| Apr 17, 6:24 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Hocking | 66 min |
| Apr 17, 6:40 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Hocking, Pickaway | 50 min |
| Apr 17, 7:25 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Hocking, Pickaway, Ross | 65 min |
| Apr 17, 7:52 PM EDT | Areal Flood Advisory | ILN | Hocking, Pickaway, Ross | 12 hr |
Nearby
Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.